Colorado, 2014

Extreme Cold in Colorado, December 30 to 31, 2014

December 30 to 31, 2014 · NWS GLD · 3 events in 3 counties and zones

Temperatures in the single digits to teens below zero, along with wind speeds of 10-15 MPH, lead to wind chills falling to -25F or lower during the evening through the next morning.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Temperatures in the single digits to teens below zero, along with wind speeds of 10-15 MPH, lead to wind chills falling to -25F or lower during the evening through the next morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 30, 7:36 PM MST, 24 minutes earlier.

Area forecast discussion, Dec 30, 7:36 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MST TUE DEC 30 2014

.UPDATE...
ISSUED AT 734 PM MST TUE DEC 30 2014

UPDATED PRODUCTS ONCE AGAIN THIS EVENING. LOOKS LIKE THERE SHOULD
BE A LULL IN THE WINDS THIS EVENING BEFORE SOUTHWEST WINDS
INCREASE IN SPEED EARLY IN THE MORNING. THIS IS WHEN THE LOWEST
WIND CHILLS ARE ANTICIPATED. ALSO MADE ADJUSTMENTS TO ACCOUNT FOR
AREAS OF LIGHT SNOW STILL FALLING THIS EVENING. ALL SNOW SHOULD
END BY MIDNIGHT AND SNOW IS DIMINISHING IN COVERAGE.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 137 PM MST TUE DEC 30 2014

SHORT TERM CONCERNS ARE TEMPERATURES AND WIND CHILL VALUES
THROUGH TONIGHT AND INTO WEDNESDAY MORNING.

TEMPERATURES IN THE LOW SINGLE DIGITS THIS AFTERNOON WILL PLUMMET
QUICKLY BELOW ZERO THIS EVENING WITH PLENTY OF FRESH SNOW IN
PLACE ALONG WITH THINNING CLOUDS ACROSS THE CENTRAL HIGH PLAINS
REGION. LOW TEMPERATURES WILL BOTTOM OUT GENERALLY IN THE -10 TO
-15 DEGREE RANGE EARLY WEDNESDAY MORNING. THESE TEMPERATURES ARE
RIGHT AT RECORD LOW VALUES FOR MOST LOCATIONS ACROSS THE FORECAST
AREA. IN ADDITION TO THE POSSIBILITY OF SETTING A LARGE NUMBER OF
RECORD LOWS ACROSS THE FORECAST AREA...WIND SPEEDS AROUND 10 MPH
WILL DRIVE THE WIND CHILL VALUES INTO THE REALM OF BECOMING
DANGEROUS. WIND CHILL VALUES OF -25 TO -35 DEGREES ARE EXPECTED
OVERNIGHT AND EARLY WEDNESDAY MORNING.

SHORT WAVE RIDGING ALOFT OVER THE CENTRAL AND SOUTHERN HIGH PLAINS
REGION ALONG WITH WINDS TURNING WEST ON WEDNESDAY WILL BEGIN
DRIVING THE COLD AIR OUT OF THE REGION WITH HIGH TEMPERATURES BACK
UP INTO THE TEENS ABOVE ZERO WITH CLEARING SKIES.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 238 PM MST TUE DEC 30 2014

EXTENDED PERIOD LOOKS PRETTY QUIET OVERALL WITH SLOWLY MODERATING
/BUT CONTINUED BELOW NORMAL/ TEMPERATURES AND MINIMAL CHANCES FOR
PRECIPITATION. FIRST ITEM OF CONCERN IS THE FATE OF THE UPPER LOW
CURRENTLY DROPPING SOUTH OVER CALIFORNIA. NAM/EC/GFS ALL BRING A
SMALL CHUNK OF THE UPPER LOW DIRECTLY ON TOP OF THE FORECAST AREA
THURSDAY. ALTHOUGH BEST MOISTURE WILL BE REMOVED WELL TO THE
SOUTHEAST OF THE AREA...ADDED MINIMAL POPS AFTER COLLABORATION
WITH NEIGHBORS AS THE UPPER LOW PASSES OVERHEAD SINCE GFS/EC ARE
SHOWING SOME POTENTIAL FOR LIGHT SNOW SHOWERS/FLURRIES.

AFTER THE UPPER LOW MOVES OUT THU-FRI THE UPPER PATTERN TRANSITIONS
TO A BROAD WNW FLOW WITH A FEW WEAK SHORT WAVE TROUGHS MOVING
THROUGH. THE FIRST ONE SWINGS THROUGH LATE SATURDAY BUT KEPT
MENTION OF ANY PRECIP OUT OF THE FORECAST. WITH MORE OF A WESTERLY
WIND FLOW AT MID LEVELS BY THE WEEKEND...ARCTIC AIR WILL TEND TO
BE MORE CONFINED TO THE NORTHERN PLAINS AND GREAT LAKES AREA WITH
ONLY GLANCING BLOWS IN THE CENTRAL PLAINS. TEMPERATURES WILL
MODERATE BACK TO THE UPPER 20S TO MID 30S FROM THURSDAY THROUGH
NEXT TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 428 PM MST TUE DEC 30 2014

LINGERING SNOW FLURRIES/SHOWERS ARE EXPECTED TO GRADUALLY
DIMINISH THIS EVENING. LOW LEVEL ATMOSPHERIC MOISTURE IS
HIGH...LEADING TO THE LIGHT SNOW FROM THIS ARCTIC AIRMASS. MAIN
CONCERN IS BRIEF MVFR VISIBILITIES. MOISTURE CONTENT DECREASES AS
DRIER AIR ADVECTS IN TONIGHT. EXPECTING ANY SNOW TO END BY 06Z OR
SO. NORTH WINDS BACK WEST THIS EVENING BUT REMAIN LIGHT THROUGHOUT
THE PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL WARNING UNTIL 11 AM MST /NOON CST/ WEDNESDAY FOR
     KSZ001>004-013>016-027>029-041-042.

CO...WIND CHILL WARNING UNTIL 11 AM MST WEDNESDAY FOR COZ090>092.

NE...WIND CHILL WARNING UNTIL 11 AM MST /NOON CST/ WEDNESDAY FOR
     NEZ079>081.

&&

UPDATE...RRH
SHORT TERM...LOCKHART
LONG TERM...DLF
AVIATION...RRH
Hazardous weather outlook, Dec 30, 5:23 PM MST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MST TUE DEC 30 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010030-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
523 PM MST TUE DEC 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

EXTREME COLD TEMPERATURES AND WIND CHILL READINGS ARE LIKELY
TONIGHT. LOW TEMPERATURES ARE EXPECTED TO BE 10 TO 15 DEGREES
BELOW ZERO. THESE TEMPERATURES...IN ASSOCIATION WITH WEST WINDS OF
10 TO 15 MPH...WILL PRODUCE WIND CHILL READINGS BETWEEN 25 BELOW
TO 35 BELOW ZERO. SOME LOCATIONS IN EAST COLORADO MAY APPROACH
WIND CHILL READINGS OF 40 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

BITTERLY COLD WIND CHILL TEMPERATURES WILL CONTINUE THROUGH
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Cheyenne County

When
December 30, 8:00 PM MST to December 31, 8:00 AM MST
Where
Cheyenne County forecast zone
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Wind chills of -25F or colder were reported from the evening through the following morning.

Extreme Cold/Wind Chill, Kit Carson County

When
December 30, 8:00 PM MST to December 31, 8:00 AM MST
Where
Kit Carson County forecast zone
Reported by
Mesonet
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Wind chills of -25F or colder were reported from the evening through the following morning.

Extreme Cold/Wind Chill, Yuma County

When
December 30, 8:00 PM MST to December 31, 8:00 AM MST
Where
Yuma County forecast zone
Reported by
Mesonet
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Wind chills of -25F or colder were reported from the evening through the following morning.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549845, 549846, 549847.